advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rota, Spain:

I am a 28 year old female who has had type 1 diabetes for five and a half years, I and taking two to four insulin injections per day, and I have maintained good glucose control (all of my hemoglobin A1cs have been 5.4%-6.9%). However, I have also steadily gained 20 pounds over the last five years. I read all of your articles related to weight, and, from what I have gathered, people who are on insulin therapy, have a hard time losing weight because good blood glucose control means that the injected insulin is balancing well with the ingested carbohydrates, so well in fact that it grabs all of those carbs and coverts them to fat, thus doing an excellent job of storing and holding on to that fat. Is this an accurate depiction of what is happening?

I have been teaching aerobics since before I was diagnosed and continue to teach cardiovascular and weight training classes five to six times per week. I have reduced my daily caloric intake to around 1400 calories a day as well as my carb intake to around 135 grams per day. I eat the fewest carbs at night (30 grams at dinner) and keep my carb count down by filling up on raw vegetables, fish, chicken and other protein rich food.

I realize that good blood sugar control is the most important thing, but it is extremely frustrating to not be able to lose weight despite my best efforts, and I fear that I will gain even more weight in the future if my insulin needs increase. There has to be something I can do to shed just five to ten pounds. Any suggestions would be greatly appreciated.

Answer:

You might begin by calculating whether your present weight is indeed above normal (see Body Mass Index seeker). If it is, then your carbohydrate intake as a proportion of total calories is well within the recommended range, and you obviously get plenty of exercise. So my first suggestion would be to talk to your doctor about your insulin dose.

It is not uncommon for some people with type 1A (autoimmune) diabetes to find that they have put on weight inappropriately, but at the same time, their total insulin dose may have gradually risen to significantly above an average of 0.8 Units per kilogram of body weight per day in the pursuit of good control. This can happen without necessarily having problems with hypoglycemia. Reducing the insulin dose, even abruptly, to conventional levels may lead to a better adjusted BMI (Body Mass Index).

DOB

Additional comments from Dr. Stuart Brink:

Mostly what you describe is correct. However, weight gain always is a balance between calories ingested and energy expenditure. If one has diabetes and high sugars, then some of the calories are "wasted" as hyperglycemia, can't be used for cellular energy and either deposited along blood vessels or voided out of the body. Any improved control, therefore, converts some of this wasted "sugar" energy to body stores (i.e., fat). With all the activity you describe each day, you must be having excess calorie intake. Are you having too many hypoglycemic episodes and not remembering to count all these extra calories. This would indicate excess insulin being administered and should be adjustable to move to a new balance. Sometimes, lowering carb intake will help lower insulin being administered as well. It is not automatic that you will keep gaining weight if you figure out way you are gaining weight in the first place. Talk to your diabetes team and do some detective work, weigh and measure all your food, etc.

There are also some other conditions associated with weight gain that can be checked with a thorough history, physical exam and lab evaluation (e.g., thyroid or adrenal problems).

SB

DTQ-20030715155306
Original posting 24 Jul 2003
Posted to Weight and Weight Loss

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.